Connecticut, 2002

Damaging Wind in Connecticut, July 23, 2002

July 23, 2002 · NWS OKX · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New York, NY wrote its last area forecast discussion before the first event at Jul 23, 2:48 PM EST, 1 hour 32 minutes earlier.

Area forecast discussion, Jul 23, 2:48 PM EST, 1 hour 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEW YORK NY
348 PM EDT TUE JUL 23 2002

COLD FRONT APPROACHING THE LOWER HUDSON VLY AND NE PA WITH SFC BASED
LI/S OF -6 TO -8 AND CAPES ON THE ORDER OF 3000 J/KG.

WHILE MAIN UPR TROF LIFTS EWD ACROSS QUEBEC THIS EVENING...ENOUGH
INSTABILTY...MSTR AND LOW-LEVEL FORCING WILL BE AROUND TO PROD
NUMEROUS SHRA AND TSRA. LINEAR MCS FORMING ALONG THE FRONTAL ZONE
WILL TRANFOMR DURING THE OVERNIGHT HOURS INTO A STRATIFORM EVENT AS
FRONT BEGINS TO LAY DOWN OVER SRN NEW ENGLAND.  SFC LOW DEVELOPING
OVER MID ATLANTIC STATES AND SFC HI BUILDING SWD OUT OF CAN WILL
PROVIDE THE NEEDED COLD POOL FOR OVERRUNNING RAINS...SOME WHICH WILL
BE HEAVY.  QPFS ON THE ORDER OF ONE TO TWO INCHES LIKELY ACROSS THE
FA WITH ISOLATED HIGHER AMOUNTS.  SEVERE WEATHER WILL BE ISOLATED
WITH WEAK SHEAR PROFILES...BUT DEEP MID LEVEL WINDS OF 30 TO 40
KNOTS IN COMJNCTION WITH MDT INSTABILITY SUGGEST SOME SEVERE
POTENTIAL.

CLOUDS AND SHOWERS WILL LINGER WED MORNING WITH COND GRADUALLY
DRYING OUT FROM NW TO SE.  ELY FLOW AND CLOUD COVER WILL KEEP TEMPS
SEVERAL DEGRESS BELOW NORMAL.

EXPECT CONDITIONS TO DRY OUT WED NIGHT INTO THU AS CANADIAN HIGH
NOSES SWD. THIS WILL BE SHORT LIVED THOUGH AS RETUNRN FLOW SETS UP
FOR FRI IN ADVANCE OF NEXT UPR TROF. THIS WILL BRING CHC TSRA/SHRA
BACK INTO THE FORECAST FOR FRI.

MARINE...WINDS SHD STAY UP AT SMALL CRAFT CRITERIA THROUGH THIS
EVENING.

CT...SEVERE THUNDERSTORM WATCH UNTIL 700 PM.
NY...SEVERE THUNDERSTORM WATCH UNTIL 700 PM.
NJ...SEVERE THUNDERSTORM WATCH UNTIL 700 PM.
MARINE...SMALL CRAFT ADVISORY FOR ALL WATERS.
         ANZ355-353-350-335-330-338.

In the hours before

Special weather statement, Jul 23, 10:25 AM EST, 5 hours 55 minutes before
CTZ005>012-NJZ002>006-011-NYZ067>081-232300-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEW YORK NY
1125 AM EDT TUE JUL 23 2002

THE STORM PREDICTION CENTER HAS PLACED THE AREA IN A SLIGHT RISK
FOR SEVERE THUNDERSTORMS LATER THIS AFTERNOON THROUGH THIS EVENING.

THUNDERSTORMS ARE FORECAST TO DEVELOP IN A MOIST AND INCREASINGLY
UNSTABLE AIR MASS AHEAD OF AN APPROACHING COLD FRONT FROM THE
NORTHWEST.

A FEW THUNDERSTORMS MAY BECOME SEVERE LATER THIS AFTERNOON...
PRODUCING WIND GUSTS IN EXCESS OF 57 MPH OR AT LEAST 3/4 INCH
DIAMETER HAIL.

STAY TUNED TO NOAA WEATHER RADIO OR YOUR LOCAL MEDIA FOR UPDATES ON
THE POTENTIAL DEVELOPMENT OF SEVERE WEATHER.

FOR ADDITIONAL WEATHER INFORMATION, CHECK OUR WEB SITE AT
HTTP://WWW.ERH.NOAA.GOV/ER/OKX
Local storm report, Jul 23, 3:26 PM EST, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW YORK NY
426 PM EDT TUE JUL 23 2002

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0400 PM    RIDGEBURY                 NY   WIND DAMAGE
07/23/02   ORANGE                         NUMEROUS TREES DOWNED ONTO
                                          POWER LINES WITH POWER
                                          OUTAGES... ALSO REPORTED IN
                                          GOSHEN... NEWBURGH...
                                          WARWICK. REPORTED BY
                                          SPOTTERS

SR

The radar

The Brookhaven radar (KOKX), 61 km away, was scanning. The volume nearest the first event began at 21:20 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Fairfield

When
July 23, 4:20 PM EST
Where
Fairfield County, New Canaan
Measured
50 kt (58 mph)
Reported by
LAW ENFORCEMENT
Coordinates
41.133, -73.500

Local police reported numerous trees down as a result of strong winds during a severe thunderstorm.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Connecticut in 2002Every state in 2002This day in weather historyWarnings in Connecticut, July 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5301584.